Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Wichita, KS

June 3, 2005Chase County, Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 3, 2005, 3:51 PM CDT for Chase County, Marion County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 3:51 PM CDT (20:51 UTC)
Expired
Jun 3, 2005, 9:45 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 032053
FFWICT
KSC017-115-040245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHASE COUNTY IN CENTRAL KANSAS.
  MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 945 PM CDT.

A WATER RESCUE IS CURRENTLY ONGOING IN SOUTHWEST CHASE COUNTY ALONG 
CEDAR CREEK. WATER CONTINUES TO BE OVER SEVERAL ROADS ACROSS BOTH 
CHASE AND MARION COUNTIES. MANY CREEKS AND RIVERS IN BOTH COUNTIES 
ARE RUNNING HIGH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.

LAT...LON 3846 9639 3818 9639 3822 9733 3855 9731

$$

SEDLOCK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 3:40 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 3, 3:40 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI JUN 3 2005

.DISCUSSION...

THIS AFTN AND THIS EVE:
ELEVATED CONVECTION IS NOW STARTING TO MOVE BACK TO THE NORTHEAST OF
THE AREA INTO NERN KS AND BELIEVE THIS TREND WILL CONTINUE ACROSS
THE AREA AS MCV IN OK HELPS PUSH THIS AREA OF SHRA NORTHEAST OF THE
AREA. SO MAY SEE A LULL IN THE CONVECTION AS FIRST AREA MOVES NE
THIS AFTERNOON BEFORE CONVECTION IN OK BEGINS TO MOVE RAPIDLY NE
BACK INTO THE AREA. SOME RECOVERY NOTED SOUTHWEST OF ICT, AS SOME
CLEARING HAS OCCURRED AFTER INITIAL ROUND OF CONVECTION, WITH A NEW
LINE OF CONVECTION FIRING UP ACROSS CEN OK. WILL HAVE TO KEEP AN EYE
ON THIS AREA FOR POSSIBLE SEVERE THUNDERSTORMS AS LOW LEVEL SHEAR
PROFILE LOOKS FAVORABLE FOR ROTATING UPDRAFTS AS MCV MOVES ACROSS
THIS AREA. INSTABILITY FOR SEVERE THREAT WILL DEPEND ON AMOUNT OF
RECOVERY, BUT PROBABLY ENOUGH FOR SOME SMALL HAIL AND GUSTY WINDS.

AS THE MCV ROTATES NE INTO THE AREA, EXPECT OK CONVECTION TO MOVE NE
BACK INTO THE AREA.  WITH LOTS OF UPPER LEVEL DIFFLUENCE AHEAD OF
THE MCV, EXPECT ANOTHER WIDESPREAD AREA OF TSRA TO MOVE ACROSS
ALREADY SATURATED GROUND IN SERN/CEN KS.  HAVE ALREADY POSTED A
FLOOD WATCH WITH THIS IN MIND FOR CEN/SERN KS. DID NOT INCLUDE AREAS
SOUTHWEST OF ICT WHERE FLASH FLOOD GUIDANCE NUMBERS ARE HIGHER.

OVERNIGHT:
ISENTROPIC LIFT AND UPPER LEVEL DIFFLUENCE CONTINUES ACROSS THE AREA
OVERNIGHT, SO WILL CONTINUE WITH LKLY POPS FOR AREA DURING THE
OVERNIGHT HOURS WITH GREATEST CONVECTION THREAT EXPECTED BEFORE
09Z/SAT.  WILL ALSO MENTION HEAVY RAINFALL POTENTIAL AS PRECIP WATER
VALUES REMAIN HIGH.

SAT-SUN:
EXPECT OVERNIGHT SHRA/TSRA TO COME TO AN END EARLY SAT, BUT SURFACE
BOUNDARY WILL CONTINUE TO LURK ACROSS CEN KS DURING THE AFTERNOON
HOURS.  LOTS OF LOW LEVEL MOISTURE AND INSTABILITY STILL AVAILABLE
AHEAD OF THIS BOUNDARY MAINLY EAST OF THE TURNPIKE.  NOT MUCH IN THE
WAY OF UPPER LEVEL SUPPORT FOR WIDESPREAD CONVECTION, BUT STILL
COULD SEE SOME DIURNAL CONVECTION, SO WILL KEEP A LOW POP ACROSS THE
AREA FOR THIS THREAT.  INSTABILITY ALSO SUGGESTS THAT ANY STORM THAT
CAN GET GOING, COULD PRODUCE SOME SMALL HAIL, BUT 0-6KM SHEAR LOOKS
LIMITED FOR LARGE HAIL OR DAMAGING WINDS.

SHORTWAVE IN THE ROCKIES MOVES ACROSS THE AREA ON SUNDAY, WITH
DRYLINE/BOUNDARY PROGGED TO BE LOCATED ROUGHLY ALONG I-135 DURING
THE EARLY AFTERNOON HOURS. MODELS DIFFER ON PLACEMENT AND STRENGTH
OF THE EASTWARD PUSH TO THIS LINE DURING THE DAY ON SUNDAY,  BUT
WITH LOTS OF INSTABILITY AVAILABLE AGAIN FOR CONVECTION TO DEVELOP
IN THE EARLY AFTERNOON HOURS. SO WILL KEEP POPS IN AREAS GENERALLY
EAST OF ICT WITH UNCERTAINTY OF PLACEMENT.

MON:
MODELS FAIRLY SIMILAR IN SHORTWAVE MOVING NE OF THE AREA ON MON WITH
WEAK RIDGING EXPECT TO MOVE ACROSS THE AREA.  WOULD NOT BE SURPRISED
TO SEE POPS REMOVED DURING THIS TIME FRAME, BUT FOR LEFT LOW POPS IN
FOR NOW FOR CONSISTENCY SAKE.

TUE-THU:
SW FLOW CONTINUES ACROSS THE AREA FOR THIS TIME FRAME, AS IMPULSES
CONTINUE TO MOVE OUT OF THE SWRN US INTO THE CEN PLAINS. TRYING TO
PINPOINT BEST RAIN CHANCES DURING THIS TIME FRAME IS DIFFICULT, AT
BEST, AS MEDIUM RANGE MODELS DIFFER ON TIMING OF SHORTWAVES TO EJECT
INTO THE AREA.  MODELS DO SUGGEST THAT A QUASI STATIONARY FRONT WILL
BE IN THE AREA FOR CONVERGENCE, WITH MOISTURE ADVECTION FROM THE
SOUTH CONTINUING THROUGH THE PERIOD. SO WILL KEEP LOW POPS FOR THIS
TIME FRAME, BUT DO NOT BELIEVE THIS WILL BE A TOTAL WASH OUT, JUST
HARD TO PIN DOWN DRY PERIODS. WILL HAVE THE BEST CHANCES ALONG THE
BOUNDARY ON WED AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  85  63  88 /  70  40  30  20
HUTCHINSON      65  84  62  87 /  70  40  30  20
NEWTON          65  85  63  86 /  70  40  30  20
ELDORADO        65  86  64  87 /  70  40  40  20
WINFIELD-KWLD   65  87  64  88 /  70  40  40  20
RUSSELL         61  80  58  85 /  60  30  20  20
GREAT BEND      62  82  59  86 /  60  30  20  20
SALINA          65  83  62  85 /  60  50  30  20
MCPHERSON       65  84  62  86 /  70  40  30  20
COFFEYVILLE     68  88  66  87 /  70  40  50  30
CHANUTE         66  87  66  86 /  70  50  50  30
IOLA            66  87  66  85 /  70  50  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON UNTIL 9 AM CDT SATURDAY
FOR MOST OF CENTRAL KANSAS AND SOUTHEAST KANSAS.

&&

KETCHAM/
Hazardous weather outlook, Jun 3, 5:00 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI JUN 3 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 AM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS THIS MORNING. SEE THE LATEST FLOOD WATCH
FOR DETAILS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON INTO THIS EVENING, AS A STRONG UPPER LEVEL DISTURBANCE
MOVES NORTHEASTWARD OVER THE AREA. A FEW OF THESE STORMS MAY BECOME
SEVERE. THE SEVERE THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON
HOW MUCH SUNSHINE AND HEATING OCCURS IN CENTRAL AND SOUTHEASTERN
KANSAS THIS AFTERNOON. IN ADDITION, ANY REMNANT THUNDERSTORM OUTFLOW
BOUNDARIES WILL ENHANCE THE SEVERE POTENTIAL. STAY TUNED FOR FURTHER
UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT
ACROSS CENTRAL AND SOUTHEASTERN KANSAS. SEVERE WEATHER IS POSSIBLE
AS A COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS THE AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING IN CENTRAL AND
SOUTHEASTERN KANSAS. IN ADDITION, ANY FLOODING REPORTS WOULD BE
GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Jun 3, 11:46 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1146 AM CDT FRI JUN 3 2005

KSZ070-094-031715-
ELK-GREENWOOD-
1146 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EUREKA TO MOLINE...
AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

SEDLOCK
Special weather statement, Jun 3, 12:18 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT FRI JUN 3 2005

KSZ098-031815-
CHAUTAUQUA-
1218 PM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELGIN...OR 14 MILES SOUTHWEST OF SEDAN...
AND MOVING NORTHEAST AT 35 MPH.

HAIL TO AROUND 1/2 INCH DIAMETER AND WINDS OF 40 TO 50 MPH ARE
EXPECTED WITH THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Special weather statement, Jun 3, 12:25 PM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT FRI JUN 3 2005

KSZ067-083-031800-
RENO-SEDGWICK-
1225 PM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND SEDGWICK COUNTIES...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHENEY...OR 19 MILES EAST OF KINGMAN...AND
MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

SEDLOCK
Local storm report, Jun 3, 1:56 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
156 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FLASH FLOOD      1 W SEDAN               37.13N 96.20W
06/03/2005                   CHAUTAUQUA         KS   LAW ENFORCEMENT

            HIGHWAY K-99 FLOODED AND CLOSED TO TRAFFIC

&&

RHE
Local storm report, Jun 3, 3:11 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CDT FRI JUN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLOOD            6 NW DURHAM             38.55N 97.31W
06/03/2005                   MARION             KS   EMERGENCY MNGR

            HAD TO PERFORM A WATER RESCUE. A CHILD AND GRANDMOTHER
            WERE RESCUED FROM THE HOOD OF THIER CAR.

&&

CWH
Special weather statement, Jun 3, 3:25 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI JUN 3 2005

KSZ096-100-032045-
LABETTE-NEOSHO-
325 PM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MCCUNE...OR 9 MILES EAST OF
PARSONS...AND MOVING NORTH AT 30 MPH.

HAIL UP TO 3/4 INCH DIAMETER AND 40 TO 50 MPH ARE LIKELY WITH THIS
THUNDERSTORM.

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 11:56 AM CDTSevere Thunderstorm WarningICTElk, Greenwood61 min
Jun 3, 1:19 PM CDTFlash Flood WarningICTChautauqua3 hr
Jun 3, 4:57 PM CDTSevere Thunderstorm WarningICTHarper48 min
Jun 3, 5:25 PM CDTSevere Thunderstorm WarningICTSumner50 min
Jun 3, 6:04 PM CDTSevere Thunderstorm WarningICTSumner26 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.